Alert archive / North Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Bismarck, ND

July 27, 2004Morton County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 27, 2004, 5:21 PM CDT for Morton County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 5:21 PM CDT (22:21 UTC)
Expired
Jul 27, 2004, 9:15 PM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-546 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 272221
FFWBIS
NDC059-280215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
521 PM CDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 521 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 8 MILES NORTHEAST OF FLASHER...OR ABOUT 25 MILES SOUTHWEST OF
  BISMARCK...MOVING NORTHEAST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
   ST. ANTHONY AROUND 620 PM CDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4662 10129 4639 10129 4641 10079 4664 10080

$$
RSL
1 follow-up statement
000 
WGUS73 KBIS 280007
FFSBIS
NDC059-280100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT TUE JUL 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR MORTON COUNTY UNTIL 800 PM 
CDT OR 700 PM MDT...

AT 700 PM CDT OR 600 PM MDT...THE THUNDERSTORMS THAT PROMPTED THE 
FLASH FLOOD WARNING FOR MORTON COUNTY HAVE MOVED NORTHEAST INTO 
BURLEIGH COUNTY. DOPPLER RADAR ESTIMATED RAINFALL OF 2 TO 6 INCHES  
OVER SOUTHERN MORTON COUNTY LATE THIS AFTERNOON AND EARLY EVENING. 
NO FLOODING HAS BEEN REPORTED TO THE NATIONAL WEATHER SERVICE IN 
BISMARCK AS OF 7 PM CDT...BUT SOME ROADS ARE LIKELY FLOODED OR 
WASHED OUT FROM THIS HEAVY RAIN EVENT.

REMEMBER...DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS 
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, 
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.


$$

VINING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:50 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT TUE JUL 27 2004

.SHORT TERM...
A COLD FRONT OVER CENTRAL NORTH NORTH DAKOTA HAS SLOWED CONSIDERABLY
THIS AFTERNOON. A FEW THUNDERSTORMS ARE DEVELOPING ALONG THE
FRONT...AND SOME SEVERE STORMS ARE POSSIBLE IN THE INCREASING
SHEAR AHEAD OF THE FRONT. THE ETA AND GFS INCREASE THE SPEED OF THE
FRONT THIS EVENING...AND THE FRONT SHOULD BE OUT OF THE FORECAST
REGION EARLY WEDNESDAY MORNING. A COLD UPPER TROUGH WILL CAUSE A
CHANCE OF SHOWERS BEHIND THE FRONT TONIGHT AND WEDNESDAY. THEN A
NORTHWEST UPPER FLOW WILL CAUSE DRY WEATHER WITH BELOW NORMAL
THURSDAY AND FRIDAY.

.LONG TERM...
SATURDAY THROUGH TUESDAY...ZONAL FLOW H500 PATTERN WITH WEAK RIDGING
OVER THE WESTERN US BY SUNDAY...MOVING INTO THE PLAINS BY MONDAY. A
SURFACE LOW ON THE LEESIDE OF THE ROCKIES DEVELOPED BY THE GFS MOVES
TO EASTERN MONTANA/WYOMING ON MONDAY AND INTO THE WESTERN DAKOTAS BY
TUESDAY MORNING. WOULD EXPECT A MID LEVEL CAP WITH THIS FEATURE AND
GFS HINTS AT THIS WITH A THERMAL RIDGE. CAPS USUALLY BREAK DOWN IN
THE EVENING...BUT SEE NO STRONG VORT ENERGY OR REAL SHORTWAVE IN THE
H500 FLOW. SO HAVE KEPT ANY PRECIP MENTION OUT FOR NOW FOR MONDAY
NIGHT/TUESDAY. SHOULD NEXT FEW MODEL RUNS SHOW A STRONGER FEATURE TO
SET OFF THUNDER...MAY ADD PRECIP FOR MONDAY NIGHT IN LATER FORECASTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/LM
Hazardous weather outlook, Jul 27, 4:20 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT TUE JUL 27 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280919-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
420 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS
OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:35 PM CDTSevere Thunderstorm WarningBISMorton40 min
Jul 27, 6:28 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min

Nearby

Flash Flood Warnings in North Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.